I am looking to get my first Botox injections at 52 years old and I am concerned about having a reaction.

I have been told to scatter 40 ml over my face. My concern is having an allergic reaction as I can be quite reactive to a variety of things. Would it be wise to go with a lower amount of Botox? Is my concern unfounded? Is there any difference in reactions if a lower or higher amount is used? Thanks in advance.

Doctor Answers 16

Concern relating to possible side effects to Botox treatment

Thank you for your question. It is common to have anxiety prior to and even during your anti-wrinkle injection treatment. While side effects are generally rare, it is essential that your injecting practitioner provides you with comprehensive information relating to all aspects of this treatment including possible side effects, prior to the procedure and answer any questions or concerns that you may have. Allergic reactions, specifically anaphylactic reactions to Botox treatments are very rare, but as with all medications, not impossible. I have not encountered any allergic reactions with the use of anti-wrinkle injections such as Botox in my practice, but it is important to be aware of all possible side effects prior to consenting to such a treatment. 

For a full list of possible side effects of Botox, please refer to the manufacturer's (Allergan) online medication guide to Botox. See web reference link below:

It is important to note that opting to lower your Botox dose will not necessarily lower the risk of possible side effects from happening, but a lower dose will impact on the result of your treatment. For this reason, I would advise you to have a comprehensive pre-treatment assessment performed by a qualified and experienced injecting practitioner who would advise you on the appropriate dose and distribution of the product to be injected.

Reaction to Botox

I would not be worried about your Botox treatment. Is very rare to have an allergic reaction to Botox. I have never seen this happen with my patients. Botox is known for its safety and effectiveness. Best of Luck!

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 22 reviews

Adverse Reactions to Botox

Adverse reactions to Botox are extremely rare.  The most common adverse reactions are over or under correction of the target muscle(s).  There may be local bruising at the injection site that will typically dissipate within a few days.  There is some temporary swelling at the injection site that goes away within a minute or so (much like the swelling from a mosquito bite).  Other distant reactions (i.e. away from the injection site) to Botox can occur, but in 20+ years of injecting, I have never seen any.

Kenneth V. Miselis, MD
Stockton Ophthalmologist

Reactions are very uncommon

Your question is a great question. Let's talk some basics. Botox amount is usually not discussed in ml rather in units. A typical treatment of 40 units would be (depending on how the physician reconstitutes the Botox) a little less than 1 ml. 

I have been injecting Botox for just over ten years and have never had a patient have a reaction to it. That being said, the amount of Botox used for a typical treatment would not put you at risk for a reaction any more than a sub-optimal amount.  The physician who injects you should go over the areas of concern in your face, explain how much Botox they recommend to achieve your desired results and then go from there.  Good luck. 

Matthew Pinto, DO
Cherry Hill Physician
5.0 out of 5 stars 2 reviews

Facial botox

I'm not sure a 'scatter' approach makes sense.   I would specifically target the areas that need Botox with sufficient product to do the job.  I also have never seen a Botox allergy in practice.

Typically the amount that's used depends on the area and the degree of muscle activity.  If you are seeing an experienced practitioner they will know what to do.

Reza Tirgari, MD
San Diego Physician

I am looking to get my first Botox injections at 52 years old and I am concerned about having a reaction.

I have never seen an allergic reaction to Botox in my three decade career but imagine that it is a remote possibility.  My only thought would be to have a small amount injected on your arm to test for reaction and then if negative, consider injecting one wrinkle region of your face.  If that is successful as well, I'd think the risks are pretty small though not non-existent.  My guess is that you'll do just fine.  Good luck and enjoy.  It is a very powerful tool.

Jon A Perlman MD FACS 

Certified, American Board of Plastic Surgery 

Extreme Makeover Surgeon ABC TV

Best of Los Angeles Award 2015, 2016 

Beverly Hills, Ca

Jon A. Perlman, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 30 reviews

Reaction to Botox

Having a reaction to botox is very rare.  Do seek out a board certified plastic surgeon / dermatologist for your treatments.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Consider 1 area for your first session

If you are apprehensive about doing "all over" treatment. I often will recommend we treat one area with the appropriate amount of botox for the patient to "test" out. I will bring them back in 7-10 days regardless to do any touch up that needs to be done. If there are no issues with the first area, that is when we will treat the "rest" of the areas or in your case--the other "all over" places. Definitely see someone experienced. But I see no problem with focusing on a smaller region to see how you do before you commit to do all areas of concern for your first session. It will have to be repeated in 3-4 months anyway, so at that visit you can switch to the "all over" method in once session. 

Miguel A. Gutierrez, MD
Torrance Dermatologist

First Botox treatment

I wouldn't be worried about your first Botox treatment. It is extremely rare to have a reaction to Botox and I have never seen it in the thousands of patients I have treatment with Botox. Botox is one of the most popular cosmetic treatments performed worldwide and some of the reasons for this are its safety and efficacy. Enjoy your experience. You will love the results!

Very Safe

Kara,  Botox has been around since the 70's and is very safe if injected by a healthcare professional.  Allergic reactions are very rare.  A lower amount of product or more product is a decision the injector will make after accessing your face and musculature.  40 ml may be too much for you if you are a small person with a small face or it may be fine if your muscles pull strongly.  All this should be discussed with you by your healthcare professional before injection.  I believe your concern is unfounded but a great question.  Good luck!  

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.